Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Prednisone Side Effects After Heart Transplant

06/23/2009

Question:

I am a heart transplant recipient (11/8/08) and am currently tapering off of prednisone. I am on 4 mg and will probably go down to 3 mg for 6 weeks and gradually decrease until I am off of it completely. My question involves anxiety and tremors. I am a musician and when performing, I have experienced shaking and some sweating. I have never done this before - is this because of the prednisone? If so, how do I cope with it? Will it go away when I am completely off of the drug? I am considering taking a small dosage of Propanol (if my doctor permits) before the next time I perform. It was prescribed in the past and it worked very well. Thanks!

Answer:

This is an issue that should definitely be discussed with the physician who manages your heart transplant medications and follow-up appointments. It is unlikely that these symptoms are caused by the prednisone at such low doses. Your symptoms are relatively general, and may be caused by different factors, including anxiety. 

The use of a beta-blocking drug like propranolol may not be ideal due to the effects it may have on your heart, especially since you are most likely already on a beta-blocker. It also will not affect any sweating associated with performing.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Michael  Ganio, PharmD Michael Ganio, PharmD
Clinical Applications Pharmacist
Wexner Medical Center
The Ohio State University